Michigan, 2009

Hail and Damaging Winds in Michigan, June 8, 2009

June 8, 2009 · NWS GRR · 12 events in 6 counties and zones

Severe thunderstorms developed from mid afternoon through the early evening hours of June eighth out ahead of a cold front, producing several reports of large hail and damaging wind gusts. The first thunderstorm of the day developed very rapidly into a supercell over Eaton and Ingham counties, producing hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed from mid afternoon through the early evening hours of June eighth out ahead of a cold front, producing several reports of large hail and damaging wind gusts. The first thunderstorm of the day developed very rapidly into a supercell over Eaton and Ingham counties, producing hail up to golf ball sized. A bow echo moved across southern Lake Michigan during the early evening hours, bringing down several trees across portions of Allegan and Van Buren counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 8, 12:05 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 12:05 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT MON JUN 8 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 AM EDT MON JUN 8 2009)
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS LOWER
MICHIGAN THIS MORNING ALONG A WARM FRONT. THESE STORMS WILL BRING
SOME HEAVY DOWNPOURS...BUT ARE NOT EXPECTED TO BE SEVERE. HOWEVER A
COLD FRONT WILL MOVE EAST INTO THE STATE...STRONG TO PERHAPS SEVERE
STORMS WILL DEVELOP. HEAVY RAIN IS POSSIBLE TODAY. DRIER WEATHER
WILL MOVE INTO THE REGION TUESDAY.

&&

.SHORT TERM...(350 AM EDT MON JUN 8 2009)
(TODAY THROUGH WEDNESDAY)
FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS TODAY. SATELLITE AND
REGIONAL RADARS SHOW ONGOING MCS OVER THE MIDWEST SLOWLY MOVING
EAST. SHRA/TSRA WILL MOVE INTO THE CWA THIS MORNING. THIS MCS IS
RIDING EWD ALONG A WARM FRONT EXTENDING FROM A LOW IN IOWA. NAM
SEEMS TO BE THE OUTLIER IN MOVING THE LOW THROUGH NRN WISCONSIN. THE
ECMWF/GEM/GFS/13KM RUC ALL TAKE THE LOW FARTHER SOUTH THROUGH
CENTRAL LWR MI. WARM FRONT WILL LIFT NWD THIS MORNING THROUGH AT
LEAST THE SRN 1/2 OF THE CWA. I AM NOT REAL IMPRESSED WITH THE SVR
THREAT TODAY. THE HIGHEST SHEAR VALUES ARE PROGD ACROSS THE NRN CWA
THIS AFTERNOON...WHERE INSTABILITY IS LOWEST. THAT SAID...IF THE
WARM FRONT CAN GET A BIT FARTHER NORTH...PERHAPS THERE WOULD BE MORE
JUICE TO WORK WITH. THE MOST LIKELY PLACE FOR STRONG/SVR STORMS
SHOULD BE OVER THE SRN CWA. DESPITE LOWER SHEAR VALUES NEAR 40
KTS...HIGHER INSTABILITY MAY COMPENSATE SOMEWHAT TO INCREASE STORM
INTENSITY THIS AFTERNOON. A LOT WILL DEPEND ON HOW MUCH THE
ATMOSPHERE GETS WORKED OVER BY THIS MORNING/S CONVECTION. EXTENSIVE
CLOUD COVER TO THE WEST POINTS TOWARD LIMITED RECOVERY AHEAD OF THE
COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON. THUS...WHILE THERE MAY BE A SVR THREAT FOR DAMAGING
WINDS...THE THREAT DOESN/T APPEAR GREAT AT THIS TIME.

PCPN SHOULD END TONIGHT AS THE TRAILING COLD FRONT MOVES THROUGH.
TUESDAY LOOKS DRY BUT PCPN MAY MOVE BACK INTO THE PICTURE BY
WEDNESDAY AS LOW MOVES NORTHEAST FROM THE MID MISSOURI VALLEY TOWARD
LOWER MICHIGAN. ADDED LOW CHC POPS WEDNESDAY TO ACCOUNT FOR THIS.

&&

.LONG TERM...(350 AM EDT MON JUN 8 2009)
(TUESDAY NIGHT THROUGH SUNDAY)
ONLY ISSUES IN THE EXTENDED FORECAST ARE FOR POPS AT THE BEGINNING
AND END OF THE PERIOD. MADE NO CHANGES TO GOING FORECAST.

00Z MODEL GUIDANCE IS FAIRLY CONSISTENT WITH 24 HOURS AGO WITH THE
NORTHERN EDGE OF RAIN SHIELD FROM A LOW TRACKING THROUGH THE OHIO
VALLEY. FOLLOWED THE ECMWF AGAIN...WHICH TAKES THE BULK OF THE RAIN
SOUTH OF OUR FORECAST AREA. GFS IS FURTHER NORTH AND WETTER FOR
LOWER MICHIGAN.

DRY WEATHER EXPECTED UNDER SFC RIDGING INTO THE WEEKEND. SOME SIGNS
THAT RETURN FLOW AND OVERRUNNING SHOWERS WILL BE ARRIVING BY THE
WEEKEND AS THE SFC HIGH MOVES EAST...BUT SIGNAL IS NOT CLEAR ENOUGH
YET TO ADD POPS THAT FAR OUT IN THE FUTURE.

&&

.AVIATION...(105 PM EDT MON JUN 8 2009)
MAINLY MVFR TO IFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON DUE TO
FAIRLY LOW CIGS. SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THROUGH
MID AFTERNOON. THUNDERSTORMS WILL LIKELY DEVELOP FROM LATE AFTERNOON
THROUGH THIS EVENING AS THE LOW PRESSURE SYSTEM AND COLD FRONT
APPROACH. THE HEAVIER THUNDERSTORMS COULD PRODUCE GUSTY WINDS...
SOME HAIL AND BRIEFLY DROP CONDITIONS INTO THE LIFR FLIGHT
CATEGORY.

IFR TO LIFR CONDITIONS ARE ANTICIPATED OVERNIGHT DUE TO LOW CIGS AND
AS SOME PATCHY FOG DEVELOPS DUE TO ALL THE RESIDUAL LOW LEVEL
MOISTURE FROM THE RAINFALL. CONDITIONS WILL GRADUALLY IMPROVE INTO
THE MVFR FLIGHT CATEGORY BETWEEN 12Z AND 18Z TUE.

&&

.MARINE...(350 AM EDT MON JUN 8 2009)
EAST TO SOUTHEAST WINDS 10 TO 20 KNOTS WILL BECOME WESTERLY LATER
TODAY AS A COLD FRONT MOVES THROUGH. NOT LOOKING FOR WAVES TO BUILD
THAT HIGH AS WINDS SPEEDS SHOULD REMAIN IN THE 10-20 KT RANGE.

&&

.HYDROLOGY...(350 AM EDT MON JUN 8 2009)
LATEST GUIDANCE SUGGESTS THAT AROUND AN INCH OF RAIN COULD FALL
ACROSS THE NW CWA TODAY. NO DOUBT THAT SOME OF THE STORMS THAT
DEVELOP COULD BE PROLIFIC RAIN PRODUCERS. WE/RE LOOKING AT THE
POSSIBILITY FOR TWO MAIN ROUNDS OF RAIN. THE FIRST EARLY THIS
MORNING AS STORMS FROM IOWA/WISCONSIN MOVE EAST ACROSS THE LAKE INTO
LOWER MICHIGAN. THE SECOND LATER THIS AFTERNOON WHEN STORMS DEVELOP
NEAR THE COLD FRONT. PONDING IN LOW LYING AREAS IS CERTAINLY
POSSIBLE. MAJOR FLOODING IS NOT EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    OSTUNO
AVIATION:     LAURENS
MARINE:       93
HYDROLOGY:    93
Hazardous weather outlook, Jun 8, 5:06 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 AM EDT MON JUN 8 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
606 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS TODAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY BRING DAMAGING WINDS
AND LARGE HAIL BY LATE AFTERNOON AND EVENING. THESE STORMS WILL BE
IN ADVANCE OF A COLD FRONT. STORM MOTION WILL BE FROM THE WEST
SOUTHWEST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

In the hours before

Special weather statement, Jun 8, 1:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT MON JUN 8 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-082045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
245 PM EDT MON JUN 8 2009

...THUNDERSTORMS ANTICIPATED MID TO LATE AFTERNOON THROUGH THIS EVENING...

STRONG STORMS ARE EXPECTED TO DEVELOP FROM MID AFTERNOON THROUGH THIS
EVENING ACROSS OUR AREA. THE BEST CHANCE FOR STRONG TO POTENTIALLY
SEVERE STORMS WILL COME FROM 5 PM THROUGH 10 PM TODAY. THE CITIES
OF GRAND RAPIDS... LANSING... MUSKEGON... AND KALAMAZOO ARE INCLUDED
IN THE AREA OF CONCERN.

ANY STORMS THAT FORM WILL BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

LAURENS
Special weather statement, Jun 8, 2:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT MON JUN 8 2009

MIZ059-066-067-082000-
CLINTON-EATON-INGHAM-
306 PM EDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR EATON RAPIDS...MOVING NORTHEAST
AT 25 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  EATON RAPIDS...       DIMONDALE...          HOLT...
  WAVERLY...            LANSING...            EAST LANSING...
  OKEMOS...             HASLETT...            BATH...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4244 8469 4249 8488 4295 8442 4291 8436
      4278 8436 4278 8416 4277 8415
TIME...MOT...LOC 1906Z 222DEG 22KT 4249 8474

LAURENS

The radar

The Grand Rapids radar (KGRR), 78 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Eaton

When
June 8, 2:30 PM EST
Where
Eaton County, 1.53 mi W of Dimondale
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.630, -84.660

A coop observer one mile southwest of Dimondale reported three quarters inch diameter hail.

Hail, Ingham

When
June 8, 2:30 PM EST
Where
Ingham County, 0.86 mi NE of Lansing
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.740, -84.520

A Cocorahs observer reported hail up to the size of quarters fell one mile east of Lansing.

Hail, Ingham

When
June 8, 2:37 PM EST
Where
Ingham County, 0.86 mi SE of Holt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.640, -84.520

An administrator from the Holt school district reported one and a half inch diameter hail in Holt.

Hail, Ingham

When
June 8, 2:40 PM EST
Where
Ingham County, 0.51 mi E of Holt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -84.520

One inch diameter hail was reported by a trained spotter one mile north of Holt.

Hail, Ingham

When
June 8, 3:00 PM EST
Where
Ingham County, 1.23 mi SE of Holt
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -84.510

A public report noted that one inch diameter fell just southeast of Holt. Tree damage also occurred with several branches blown down, and a gas station lost it's sign in that area.

Hail, Ingham

When
June 8, 3:02 PM EST
Where
Ingham County, 1.47 mi SSW of Williamston
Measured
1.75 in hail
Reported by
Public
Coordinates
42.660, -84.280

The public reported that golf ball sized hail fell two miles south of Williamston. A report from a gas station in that area also noted that a one foot diameter tree was blown down near Williamston road in the area near Interstate 96 and Williamston road.

Hail, Ingham

When
June 8, 3:09 PM EST
Where
Ingham County, 0.86 mi NW of Williamston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -84.280

One inch diameter hail was reported by a trained spotter just northwest of the town of Williamston.

Thunderstorm Wind, Allegan

When
June 8, 3:55 PM EST
Where
Allegan County, 2.06 mi SE of Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.510, -85.600

A report from the broadcast media indicated that a twenty by thirty foot barn was destroyed by damaging wind gusts three miles southeast of Martin.

Thunderstorm Wind, Barry

When
June 8, 4:13 PM EST
Where
Barry County, 2.13 mi SSE of Irving
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.650, -85.410

The Barry county road commission and Barry county central dispatch reported that several trees were blown down in Yankee Springs township. The trees ranged from one to two feet in diameter. Specifically, trees were reported down at the intersection of M-179 and South Whitmore road, M-179 and Yankee Springs road, and M-179 and Norris road. A large tree one to two feet in diameter was also reported down near 108th street and Harris Creek road in Thornapple township by a county official five miles northeast of Middleville.

Thunderstorm Wind, Gratiot

When
June 8, 5:35 PM EST
Where
Gratiot County, 2.87 mi ESE of North Star
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.230, -84.500

The Department of Highways reported that six to eight healthy trees were blown down between Blair and Wisner roads on Johnson road. The trees were a foot in diameter and a pine tree was uprooted in the same area.

Thunderstorm Wind, Allegan

When
June 8, 5:57 PM EST
Where
Allegan County, 0.51 mi E of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.650, -86.190

State Police reported that a large tree fell on a car near downtown Saugatuck. They also reported that another large tree was blown down and blocked the intersection of 128th and 30th streets.

Thunderstorm Wind, Van Buren

When
June 8, 6:30 PM EST
Where
Van Buren County, 2.91 mi SE of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.240, -86.110

A one foot diameter tree was blown down five miles south of Bangor at the intersection of CR-681 and 48th streets, as reported by the public. This report was corroborated with another report from Wood tv 8 that indicated that several large trees were blown down near Bangor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175825, 175826, 175827, 175828, 175829, 175832, 175835, 175840, 175845, 175848, 175849, 175852.